Colorado, 2021Heavy Snow in Colorado, January 24 to 26, 2021
January 24 to 26, 2021 · NWS PUB · 3 events in 3 counties and zones
An active pattern and a favorable setup for persistent snow development occurred during this period, with both the higher terrain and lower elevations observing snow. Much of the snow during this time occurred over the eastern mountains and adjacent lower levels.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active pattern and a favorable setup for persistent snow development occurred during this period, with both the higher terrain and lower elevations observing snow. Much of the snow during this time occurred over the eastern mountains and adjacent lower levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 24, 11:30 AM MST, 30 minutes earlier.
Area forecast discussion, Jan 24, 11:30 AM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1130 AM MST Sun Jan 24 2021
.UPDATE...
Issued at 1119 AM MST Sun Jan 24 2021
Another update to cool down temperatures across the plains where
low clouds and stratus look likely to hang in. KCOS may struggle
to hit 30s as upslope should keep a fairly low cloud deck in. -KT
UPDATE Issued at 1023 AM MST Sun Jan 24 2021
Updated to increase pops across the northern Sangre De Cristo
mountains and Fremont county...and to reduce fog and freezing rain
potential. Have maintained some -FZRA potential across Baca county
overnight where signals in models point to where it is most likely
to occur...but think that seeder-feeder effects should eliminate
risk farther west along the I-25 corridor counties/adjacent plains
and points westward. -KT
&&
.SHORT TERM...(Today and tonight)
Issued at 347 AM MST Sun Jan 24 2021
Currently...
Front crossed the region early this evening and lots of low clouds
have developed over the plains early this morning. As for precip,
radar was not showing much, but snow was likely falling along the
contdvd, especially in the San Juan region. Temp were pretty uniform
region wide with teens and 20s, and single digits mtn tops.
For today and tonight...
Snow will gradually pick up this morning over the San Juans and
slowly push northeastward as the day progresses, reaching the San
Luis Valley floor by afternoon and the southern mtns by mid
afternoon. the I-25 corridor may begin to see winter precip by late
afternoon and especially this evening. Overall snow totals will be
light, except across the San Juan mtns where several additional
inches will be possible.
Temps today will be a bit tricky. we may see some warmer air push
into the Raton Mesa area per HRRR guidance, and some 40s will be
possible down near the KTAD area. N of US50, expect mainly 30s with
temps not getting above freezing in the greater COS area.
For the plains this evening, we may see a mixed bag of winter precip
as we may see some freezing drizzle at times along with the snow
showers. This is shown explicitly in the latest HRRR runs. The best
chance of precip along the I-25 corridor will be this evening. Later
tonight the precip will pick up in intensity over the far eastern
plains, and we may see an inch or two of snow along the KS border by
sunrise Monday.
Although I do not expect much in the way of accumulation of winter
precip along the I-25 corridor, any freezing precip could cause
issues. Incoming day crew will need to monitor for possible
winter weather advisories if the threat should increase. \/Hodanish
.LONG TERM...(Monday through Saturday)
Issued at 347 AM MST Sun Jan 24 2021
Monday-Tuesday night...
Active pattern continues into the start of the work week with
several waves expected to translate over our area through the long-
term period. Snow Monday is expected to persist over both the
eastern plains as well as the western and central mountains during
the morning. The eastern precipitation, which will be tied to the
low pressure moving towards the Central Plains, will diminish around
midday as more snow builds in to the west over most of the central
mountains, and specifically the eastern San Juans. Snow amounts over
the San Juans are expected to vary on more local scales, but
anywhere from 10 inches to nearly 2 feet are possible near the peaks
and adjacent lower elevations. While the Sangres could be seeing
upwards of a foot by Tuesday night, the remainder of the mountains
are expecting 4-6 inches on average, with the plains only expecting
1-3 inches.
Some pretty thick cloud cover is expected to hang around over most
of the area Monday and Tuesday, which will keep daytime temperatures
on the low side. Took a few degrees off of the NBM output in
accordance with this. Monday's highs will be in the high 30s over
the plains and in the 20s over higher terrain. Tuesday will be even
colder, with high 20s over the plains and mid-low 20s over higher
terrain.
Wednesday-Sunday...
By Tuesday night into Wednesday morning, the upper-level trough is
expected to move eastwards, giving us a break from precipitation for
the rest of this week under a building upper ridge. Temperatures are
expected to make a comeback, with highs climbing back into the high
50s over the plains and 40s over the mountains by Friday afternoon.
Sky cover should also decrease, the additional sunlight assisting
with warming temperatures. The next upper-level system is expected
to pass south of Colorado on Saturday, the upper-low shifting our
flow aloft to northwesterly and giving us another shot of Pacific
moisture. As of now, the EC and GFS are in fairly good agreement on
the placement and speed of these upper-level systems, so some more
precipitation is expected over the mountains this weekend, along
with another slight cooldown.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1023 AM MST Sun Jan 24 2021
IFR to LIFR conditions will persist across the KCOS area through
tonight with a distinct clearing trend expected after 13z as
system passes to the east and northerly winds off the Palmer
Divide help erode cloud cover. KPUB will see more MVFR conditions
though can't rule out some high end IFR conditions if light SN
spreads in this evening. Clearing will also take place towards
13z. KALS will see more VFR with tempo to MVFR with -SN this
afternoon, then trend towards IFR to LIFR with a potential for fog
late tonight into tomorrow morning. Overall snowfall
accumulations at TAF sites will be around an inch or less...with
highest accumulations possible at KCOS and KALS. -KT
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 AM MST Monday for COZ067-068.
&&
UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...KT
Hazardous weather outlook, Jan 24, 5:50 AM MST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
550 AM MST Sun Jan 24 2021
COZ058>089-093>099-251300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
550 AM MST Sun Jan 24 2021
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Snow will continue across the San Juan mountains today and tonight.
The heavier snow will occur this morning, with lesser amounts this
afternoon and tonight. The snow is expected to pick up once again
towards sunrise Sunday. 4 to 8 inches is likely.
Over the remainder of the mountains, snow is expected, but amounts
will be generally in the 1 to 4 inch range.
It will be windy all areas this afternoon. The strongest winds will
occur along the I-25 corridor between Colorado City and Trinidad.
Gusts to 45 to 55 mph will be possible along this stretch of I-25.
Over the remainder of the area, gust to 35 mph will be possible with
higher gusts over the mountains.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The heaviest snow with this new system will impact the area
Monday morning. The highest accumulations are expected over the
eastern San Juans and Sangre de Cristo mountains. Some light snow
will also be possible over the plains, with 1-3 inches typically
expected, with the larger part of that range expected closer to the
Kansas border.
Another system will move across Colorado Monday night into Tuesday,
bringing another short round of light to moderate snow to the area.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible today and tonight over the mountains, especially over the
San Juan Mountains.
34/GARBEROGLIO
In the hours before
Local storm report, Jan 24, 9:58 AM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
958 AM MST SUN JAN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM SNOW CREEDE 37.85N 106.93W
01/24/2021 M5.5 INCH MINERAL CO TRAINED SPOTTER
STORM TOTAL SINCE 5 PM 1/22/20.
&&Local storm report, Jan 24, 11:28 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1128 AM MST SUN JAN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM SNOW CREEDE 37.85N 106.93W
01/24/2021 M9.0 INCH MINERAL CO TRAINED SPOTTER
STORM TOTAL SINCE 5 PM 1/22/21. 3.5 INCHES
SINCE 10 AM 1/24/21.
&&
MWHeavy Snow, Eastern San Juan Mountains Above 10000 Ft
- When
- January 24, 12:00 PM MST to January 25, 7:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Public
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Heavy snow of 15.0 inches. Wolf Creek Ski area.
Heavy Snow, Southern San Luis Valley
- When
- January 24, 2:00 PM MST to January 25, 7:00 AM MST
- Where
- Southern San Luis Valley forecast zone
- Reported by
- Public
- Coordinates
- 37.240, -105.810 (the zone’s center; the record gives no point)
Heavy snow of 11.0 inches. Eleven west Fort Garland.
Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- January 26, 12:00 AM MST to 5:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Heavy snow of 9.8 inches. One northeast Security.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 24, 20211 death · 1 event
- Heavy Snow and High Wind in California, January 24 to 28, 2021$18,000 · 65 kt wind · 73 events
- Winter Storm and Hail in Arizona, January 24 to 26, 20211 injured · $132,000 · 0.5 in hail · 12 events
- Hail and Damaging Winds in Texas, January 24 to 25, 2021$21,000 · 1.25 in hail · 10 events
- Winter Weather in Kansas, January 24 to 27, 202113 events
- Frost and Freeze and Strong Wind in California, January 24 to 26, 202113 events
- Winter Weather in California, January 24 to 25, 20219 events
- Heavy Snow in Arizona, January 24 to 26, 20218 events
- High Surf in Hawaii, January 24 to 28, 20217 events
- Heavy Snow and Lake-Effect Snow in Nevada, January 24 to 26, 20214 events
- Heavy Snow and Winter Weather in California, January 24 to 26, 20213 events
- Winter Weather in Nebraska, January 24 to 27, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939622, 939623, 939624.